Colorado, 2019

Flash Flooding in Colorado, August 2, 2019

August 2, 2019 · NWS PUB · 3 events in 2 counties and zones

A few scattered storms across southern Colorado produced a few pockets of flash flooding, most notably over the northern side of the Spring burn scar in Huerfano County. In downtown Pueblo, portions of US Hwy 50 were closed due to flash flooding from a nearly stationary thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few scattered storms across southern Colorado produced a few pockets of flash flooding, most notably over the northern side of the Spring burn scar in Huerfano County. In downtown Pueblo, portions of US Hwy 50 were closed due to flash flooding from a nearly stationary thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 2, 2:46 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 2:46 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
346 PM MDT Fri Aug 2 2019

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MDT Fri Aug 2 2019

The upper level ridge remains over the four corners region, which
will continue to advect monsoonal moisture towards southern
Colorado. Scattered thunderstorms, caused by diurnal heating and
wind fluctuations will continue a flash flooding risk over the
Spring burn scar. Thunderstorms are anticipated to dissipate around
midnight, when downvalley flow stabilizes the atmosphere. There may
be an isolated thunderstorm over the eastern plains, but storms will
predominantly remain over the higher elevations (i.e. eastern San
Juan, Sangre de Cristo, and Raton Mesa). The atmosphere is unstable
enough to produce an isolated severe storm, but the main lifting
mechanism will south of our forecast responsibility.

The high pressure center sloshes to the northwest of the four
corners region tomorrow afternoon, placing the best moisture plume
northwest of our region. Diurnal fluctuations and recycled moisture
will spark some thunderstorms over the eastern San Juans, La Garita,
and Sawatch mountains, but models are not hinting at thunderstorm
development over the eastern mountains. Conceptually, there should
be some development, since the lower level flow will be from the
northeast, so scattered to numerous PoPs have been included.

Low temperatures tonight and high temperatures tomorrow will be
average across the region. Low temperature values are expected to be
in the low to mid 60s over the plains, the 50s over the mountain
valleys, and the upper 30s to 40s over the mountains. High
temperature values are expected to be in the low to mid 90s over the
plains, low to mid 80s over the mountain valleys, and the 50s to 70s
over the mountains.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MDT Fri Aug 2 2019

Not too much of a change from the previous few forecasts where we
see the mid-level ridging drift a bit to the west late this weekend
allowing the high country to receive the better chances for storms.
Shortwave trough of low pressure looks to carve into the east side
of the ridge early next week with a few more showers expected, even
occuring across the eastern Colorado plains. After this passage it
looks like the activity will once again remain in the high country
as the mid-level ridging slowly modifies and heads back to the east.
This transition looks late in the period and the ridge axis becomes
better situated to our climatological position for a better monsoon
moisture feed. Chances for storms to make it off the high terrain
really increase towards the end of the work week next week.

Highs through the period are expected to be in the 90s across the
plains and upper 70s to mid 80s in the high valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MDT Fri Aug 2 2019

VFR conditions are expected over KALS, KCOS, and KPUB throughout the
forecast period. Evening thunderstorms will linger around the
forecast points, but are not expected over the forecast point. KPUB
has the best chance at seeing a thunderstorm develop overhead.
Thunderstorms are anticipated to remain over the mountains (and away
from the forecast points) tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...HEAVENER
AVIATION...SKELLY
Hazardous weather outlook, Aug 2, 10:19 AM MST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1119 AM MDT Fri Aug 2 2019

COZ058>089-093>099-031730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1119 AM MDT Fri Aug 2 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over the mountains around
midday, with the greatest coverage over the Sangre de Cristo
Mountains this afternoon. Storms are then expected to spread over
the Raton Mesa, with an isolated storm possible over the southeast
plains. Gusty winds to 50 mph, small hail, locally heavy rainfall
and frequent lightning will be possible with a few storms today
and tonight. There is also a risk of flash flooding today over the
Spring burn scar.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered afternoon and evening thunderstorms are expected each day
through the period. Most of the activity should remain over the
mountains, but a few storms could move off the higher terrain to
the adjacent valleys and plains, especially on Monday and Tuesday.
Lightning, locally heavy rainfall, and gusty winds will be the
main threats with storms each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over southeast and south central Colorado this afternoon
and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Aug 2, 1:04 PM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Fri Aug 2 2019

COZ074-088-022030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
204 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
Segundo, or 12 miles west of Trinidad, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Segundo and Raton Pass.

LAT...LON 3706 10488 3722 10480 3718 10432 3699 10438
      3699 10465
TIME...MOT...LOC 2004Z 283DEG 16KT 3712 10472

KTS
Special weather statement, Aug 2, 1:13 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
213 PM MDT Fri Aug 2 2019

COZ081-084-085-022100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
213 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodland Park, or 16 miles northwest of Colorado Springs, moving east
at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs, Green Mountain Falls, Divide, Crystola,
Chipita Park, Gleneagle and Cascade.

LAT...LON 3892 10516 3907 10512 3904 10479 3884 10484
TIME...MOT...LOC 2013Z 277DEG 10KT 3898 10507

KTS
Special weather statement, Aug 2, 2:58 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT Fri Aug 2 2019

COZ086-022245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
358 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL
445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo West, or 14 miles northwest of Pueblo, moving southeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pueblo West and Pueblo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3839 10492 3845 10485 3840 10457 3827 10475
TIME...MOT...LOC 2157Z 308DEG 8KT 3839 10483

Heavener
Special weather statement, Aug 2, 3:04 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
404 PM MDT Fri Aug 2 2019

COZ086-022245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
404 PM MDT Fri Aug 2 2019

...SPECIAL WEATHER STATEMENT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blende, or near Pueblo, moving southeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pueblo and Blende.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3829 10465 3834 10457 3827 10439 3821 10452
TIME...MOT...LOC 2203Z 310DEG 5KT 3829 10455

Heavener

The radar

The Pueblo radar (KPUX), 39 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Pueblo

When
August 2, 4:50 PM MST to 5:50 PM MST
Where
Pueblo County, 2.57 mi ENE of Pueblo to 0.98 mi ENE of Pueblo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.280, -104.570

Colorado DOT reported US Highway 50 was closed due to flash flooding from Troy Avenue to 27th Street.

Flash Flood, Huerfano

When
August 2, 5:00 PM MST to 6:00 PM MST
Where
Huerfano County, 8.28 mi NNW of (Vtp)la Veta Pass to 8.01 mi NNW of (Vtp)la Veta Pass
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.620, -105.230

Huerfano County EM reported 2 to 4 feet of water running across roadway at least 500 feet wide.

Flash Flood, Huerfano

When
August 2, 5:00 PM MST to 6:00 PM MST
Where
Huerfano County, 7.6 mi SE of Red Wing to 8.33 mi SE of Red Wing
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.650, -105.220

Huerfano County EM reported CR 572 has become impassable due to flash flooding and debris flow.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851045, 851051, 851052.